In children, thromboembolism is characteristically seen in combination with serious underlying medical disorders and the incidence is very low. Studies report that the incidence of venous thromboembolism is 8.6-57:100,000 and that of pulmonary thromboembolism is 0.007-0.53:100,000 in hospitalized children, whereas the incidence of venous thromboembolism in all children in the community is estimated to be 0.14-0.9:100,000 [8
]. The incidence of thromboembolism in children is increasing. This is due to a combination of heightened awareness regarding thromboembolism in the pediatric population; increased utilization of vascular access devices in intensive care units; and increased use of indwelling catheters for intravenous antibiotics, parenteral nutrition, and chemotherapy [9
The most common causes of thromboembolism in children with cancer are the effect of the tumor mass and tumor-associated operations or procedures. The incidence of thromboembolism is significantly lower in children than in adults [4
]. Tumor-associated thrombi are also commonly associated with cisplatin-based chemotherapy. Cisplatin is thought to initiate degenerative processes in vessel walls and also to alter the balance between thrombosis and the dissolution of blood clots, eventually causing occlusive vascular disease [3
]. The incidence of germ cell tumor-associated thromboembolism is not known and there are only scattered reports of such cases [10
]. Thromboembolisms in germ cell tumors could be associated with elevated serum β-HCG levels [11
], obesity, and high serum LDH levels [12
]. These are the reasons for frequent venous thromboembolisms in gliomas, which are usually accompanied by elevated serum β-HCG levels [14
]. Coagulation abnormalities such as protein C and S deficiency or antithrombin deficiency, thrombocythemia, elevated homocysteine levels, and abnormal lipid profile with obesity could also cause thromboembolism in children.
In this study, both patients had normal BMIs and no coagulation abnormalities. Neither patient had received cisplatin-based chemotherapy. In fact, the thromboembolisms were detected prior to chemotherapy. One of the patients had a high AFP level, but β-HCG levels, which are related to tumor-associated thromboembolisms, were within the normal range in both patients. A further point of interest is that the thromboembolisms in our patients did not seem to be associated with surgery or any kind of procedure. Although one of the patients (patient 2) underwent osteoclastic cranioplasty prior to detection of the pulmonary embolism, thromboembolisms due to brain surgery are rarely reported and they tend to occur near the operation site [4
The initial and standard pharmacological approach for patients with thromboembolisms is intravenous administration of unfractionated heparin (UFH) followed by long-term administration of warfarin. Warfarin should be initiated at 0.2 mg/kg/dose with dose adjustments based on INR. UFH may be continuously infused intravenously or may be administered subcutaneously for documented thromboembolism. UFH requires laboratory monitoring and has major side effects such as bleeding complications, immune thrombocytopenia, and osteoporosis. Continuous infusion of heparin is necessary to achieve a therapeutic range of aPTT. Typically, targeted aPTTs are 1.5 to 3 times of baseline values. It would be measured every 4 h until 2 consecutive aPTTs are within the goal range, and thereafter, every 24 h [9
]. Anticoagulation may be required for 3-6 months, and longer treatment is indicated in patients with ongoing thrombotic disease. Recently, UFH has been replaced by subcutaneously administered low molecular-weight heparin, which is as effective as UFH but safer and can be administered in fixed, weight-adjusted doses. If anticoagulation therapy is not effective, thrombolysis with recombinant tissue plasminogen activator is recommended [15
]. The thromboembolism resolved spontaneously in one of our patients. In the other, we administered heparin and warfarin combination therapy for 7 days, and thereafter, only warfarin for the remaining 7 days because of the increased PT (INR). In principle, this treatment was insufficient for the pulmonary thromboembolism, but the patient's chest CT improved and she has had no symptoms of thromboembolism since then.
Herein, we describe 2 cases of thromboembolisms found in association with pediatric germ cell tumors, which differ from many other cases in that there was no evidence of underlying coagulation abnormalities or contributory procedures or drugs.